Hide This

FREEHER HealthToolkit

HER Health Toolkit

Sign up for EmpowHER updates and you'll receive our
FREE HER Health Toolkit

High Blood Pressure

Get Email Updates

High Blood Pressure Guide

Christine Jeffries

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!

ask: Is it safe & possible to stop taking blood pressure medications?

By Cathiet
 
Rate This

Add a Comment20 Comments

EmpowHER Guest
Anonymous

I too want to get off of blood pressure medicine sometimes I think my blood pressure is higher than it was when I started on this medication. I hate it. I did have one that worked to a greater or lesser degree but right now it is not in production since then I have tried a calcium channel blocker that gave me hives, Bystolic that gave me chest pain and swollen lips, and ziac generic which gave me blisters. I have had beta blockers, anti-angitensen medications, calcium blockers, and ace inhibitors which were the worse swelled my entire face up. I am sick of it. While I don't want to have a stroke I just want to feel normal. Why in this scientific age cannot they come up with something that lowers blood pressure and does not cause all these side effects, as if you can just compartmentalize it and put it off to the side. I wish some doctors had to live on this medicine and felt what we feel.

August 21, 2012 - 8:56pm
Cathiet

Hi, sorry that you are having such difficulties. No I have not come off of my blood pressure medication & am now also on a "cardiac cocktail". I am struggling with angina & have recently had an angioplasty with a drug eluting stent. I continue to exercise as much as possible & eat a healthy diet, but my coronary artery disease is congenital, so it seems unlikely that I will ever be drug free again.

I would strongly encourage you to keep working with your doctor to control your blood pressure. Untreated hypertension may possibly lead to much worse issues. There are lots of treatment options there & you may want to ask about attending a hypertension clinic to work with a team on diet, nutrition & exercise to help with bringing your blood pressure under control. Good Luck. I hope you are successful soon.

July 24, 2010 - 2:49pm
EmpowHER Guest
Anonymous (reply to Cathiet)

Hi Cathiet,
Thanks for your quick reply!
Sorry to hear you're on even more drugs - I hate taking the stuff!
Personally, I don't have a problem with drugs that actually do more good than harm, it's just that I feel that my health has been severely damaged by the drugs I've been taking for the past 18 months, and I'm really worried that the damage will end up being permanent.
My hypertension is complicated by my ridiculous sensitivity to a lot of meds, a situation that's arisen since I developed M.E..
Even light exercise is impossible since I've been on the BP drugs - can't stand for more than a couple of minutes and can barely walk at all. Diet is a minefield too because of food intolerance type reactions to things.
The main problem is having a diagnosis of M.E. - most doctors still think it's a psychological illness so are very dismissive of problems!

I've started cutting back on my meds myself and am going to try and find an acupuncturist instead - have just about given up on Western medicine... great if you've got a broken leg, rubbish at anything less obvious (as you can probably detect, I'm in a really foul mood!).

Good luck with your situation.

July 24, 2010 - 3:33pm
EmpowHER Guest
Anonymous (reply to Anonymous)

I am currently on the DASH diet it is mainly fruits and veggies. If you are taking clonidine get off of it and adjust to something else. I took it for one day and I experienced the same dizzy could not stand up could not function and I work full time. It is impossible for me to live like that I just quit it and went to the doctor who put me on Norvasc but I got hives from that tried Bystolic again but don't like how it makes me feel, Ziac brand name is the only meds that did not affect me but it is out production right now and won't be available for 8 weeks so I am stuck with whatever. I hate blood pressure medicine it sucks.

August 21, 2012 - 9:00pm
Cathiet (reply to Anonymous)

Sorry, I am unfamiliar with M.E. - what is that? Have you had a cardiac perfusion test to make sure you do not have artheriosclerosis?

July 24, 2010 - 4:12pm
Cathiet

They will call with the appointment - It just takes a while to get in to see him usually, dependent upon the urgency of the situation - there's nothing too urgent in my case, so I probably won't bug them about it. I've been coasting along like this for months now so a few more weeks won't make any difference I'm sure.

October 9, 2009 - 4:58pm
EmpowHER Guest
Anonymous (reply to Cathiet)

Hi Cathiet,

did you get this sorted out ?

I feel like I'm in the same boat as you... have been through 8 or 10 different BP meds, currently on 3 (Candesarten, Indapamide, Bisoprolol) but the side effects are not worth it anymore and my BP is the same as it was a year ago - uncontrolled!
next step - ask to come off everything?

July 24, 2010 - 2:39am
Diane Porter

Cathiet,

Can I ask what you mean by "it usually takes a few weeks before I hear anything"? You know your doctor wants you to see a specialist; do you have to wait for the name of the specialist? Or do they have to call you with an appointment? Can you scoot the process up if you bug them (just a little) on the phone?

October 9, 2009 - 8:54am
Cathiet

Hi Diane, I'm not sure how long it will be before I see the specialist - it usually takes a few weeks before I hear anything. Again, thank you for your encouragement, it helps to have a venue for venting frustration, since I am really not comfortable with any medical appointments, drugs etc.

October 8, 2009 - 9:02am
Diane Porter

Cathiet,

I'm so glad you have an appointment on Monday to see your doctor. I think that all of your questions and concerns are valid, and I hope you will discuss them with her. Clearly, something in this mix of medicines is not working as it should, or it seems that you would be seeing more results.

I looked up the side effects of your medications on drugs.com. Here are the links:

http://www.drugs.com/sfx/ramipril-side-effects.html

(Abdominal pain is listed as a possible side effect of Ramipril)

http://www.drugs.com/sfx/asa-side-effects.html

(mild stomach discomfort or pain is listed as a possible side effect of ASA)

and http://www.drugs.com/sfx/hydrochlorothiazide-side-effects.html

(which says gastrointestinal side effects are unusual with hydrochlorothiazide).

All medicines have side effects; some people are very bothered by some medicines while others have no problem whatsoever. By knowing your specific side effects, your doctor may know if these are the best meds for you. I suspect that since you do have high blood pressure, she'll be opposed to your just going off the medicines. Have you discussed that with her, ever?

Just so you'll know how many combinations of medicines are possible, I'm giving you a link to the American Heart Association's page on blood-pressure-lowering drugs. They list them by type (diuretics, ACE inhibitors, beta blockers, etc) and in combinations with one another:

http://www.americanheart.org/presenter.jhtml?identifier=159

Please come back and update us when you've seen her. I want you to be able to attack your high blood pressure with hope and determination, not with pain and fatigue.

September 29, 2009 - 9:51am
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Improved

1771 Health

Changed

673 Lives

Saved

534 Lives
4 lives impacted in the last 24 hrs Learn More

Take Our Featured Health Poll

Do your teens have their own cellphones?:
View Results